Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Topeka, KS

May 3, 2018Marshall County, Nemaha County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 3, 2018, 6:14 PM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 6:14 PM CDT (23:14 UTC)
Expired
May 3, 2018, 7:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS53 KTOP 032314
SVRTOP
KSC117-131-149-040000-
/O.NEW.KTOP.SV.W.0050.180503T2314Z-180504T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
614 PM CDT THU MAY 3 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  North central Pottawatomie County in northeastern Kansas...
  Southwestern Nemaha County in northeastern Kansas...
  Southeastern Marshall County in northeastern Kansas...

* Until 700 PM CDT

* At 614 PM CDT, a severe thunderstorm was located over Westmoreland,
  moving northeast at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Blaine around 630 PM CDT. 
  Wheaton around 640 PM CDT. 
  Lillis around 655 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3960 9607 3931 9641 3936 9653 3971 9638
TIME...MOT...LOC 2314Z 208DEG 23KT 3938 9643 

HAIL...1.00IN
WIND...<50MPH
 
$$

BD
2 follow-up statements
895 
WWUS53 KTOP 032340
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
640 PM CDT THU MAY 3 2018

KSC117-131-149-040000-
/O.CON.KTOP.SV.W.0050.000000T0000Z-180504T0000Z/
Pottawatomie-Nemaha-Marshall-
640 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL POTTAWATOMIE...SOUTHWESTERN NEMAHA AND SOUTHEASTERN
MARSHALL COUNTIES...

At 640 PM CDT, a severe thunderstorm was located near Wheaton, moving
northeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Lillis around 650 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3946 9627 3952 9645 3967 9640 3971 9638
      3961 9609
TIME...MOT...LOC 2340Z 210DEG 26KT 3955 9631 

HAIL...1.00IN
WIND...<50MPH
 
$$

BD
877 
WWUS53 KTOP 032349
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
649 PM CDT THU MAY 3 2018

KSC149-032358-
/O.CAN.KTOP.SV.W.0050.000000T0000Z-180504T0000Z/
Pottawatomie-
649 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POTTAWATOMIE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Kansas.

LAT...LON 3963 9614 3956 9620 3957 9638 3957 9639
      3970 9637
TIME...MOT...LOC 2348Z 210DEG 26KT 3961 9627 

$$

KSC117-131-040000-
/O.CON.KTOP.SV.W.0050.000000T0000Z-180504T0000Z/
Nemaha-Marshall-
649 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...

At 648 PM CDT, a severe thunderstorm was located over Lillis, moving
northeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

this severe thunderstorm will remain over mainly rural areas of
southwestern Nemaha and southeastern Marshall Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3963 9614 3956 9620 3957 9638 3957 9639
      3970 9637
TIME...MOT...LOC 2348Z 210DEG 26KT 3961 9627 

HAIL...1.00IN
WIND...<50MPH
 
$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:51 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 3, 2:51 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
251 PM CDT Thu May 3 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 233 PM CDT Thu May 3 2018

Midlevel low pressure is currently located over far southwest US and
is forecasted to lift east-northeastward during the afternoon and
early evening. At the surface there is a low pressure in south
central NE with a cold front extending southwestward through
western KS. There is a differential mixing boundary extending
southward from the low through south central KS. This morning an
MCS moved through northeast OK causing stratiform precipitation
and clouds to spread over east central KS, which resulted in a
decrease in the midlevel lapse rates over this area. It has also
limited the surface heating and destablilzation as rain cooled air
advects northward. Midlevel lapse rates are much steeper over
northern KS. Clear skies has allowed surface heating across
portions of the forecast area and current satellite imagery shows
cumulus fields developing in the buoyant sector with aggitated
cumulus along the DMB. As the wave lifts over the region forcing
will support storm development along the DMB and possible ahead of
the boundary as it moves eastward. The forcing will be much
stronger across northern NE therefore storm chances are higher.
The southern extent of this influence is less certain as well as
the effect of the MCS on the stability in southeast KS.

With an upper-level jet streak spreading over the plains the
hodographs are elongated, but lower in the troposphere there is a
weakness in the wind field around 600 mb causing a loop in the
hodograph. There are a few inflection points as well. This will
likely negatively influence the vertical pressure pertibations,
which may inhibit overall updraft strength. The ML CAPE will only
reach 1500-2000 J/kg and current indications are that the CIN is
eroding. Updrafts are currently struggling in north central KS as
evident by the orphan anvils. Given the instability the deep layer
shear is around 60 kt therefore supercells will be possible. The
effective SRH may be around 100 m2/s2, but could be as high as 200
m2/s2 in far northeast KS in late afternoon. The CAMs all support
poorly organized storms moving across northeast KS this afternoon
and evening. Marginally severe hail will be the most likely threat.
Some models are even showing development along the cold front as it
moves eastward behind the DMB later in the evening although
instability will likely be mostly scoured out by then. Any tornado
threat would be in far northeast KS where the instability, shear,
and forcing will be most favorable although the chances are very
low. Precipitation looks to exit the forecast area between 9 pm and
midnight. The midlevel trough axis moves over the area tomorrow with
no available moisture so no precip is expected, and clouds will be
clearing out. Highs are forecasted in the upper 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 233 PM CDT Thu May 3 2018

The weekend continues to look very pleasant with temperatures rising
into the mid 80s as mainly northwest flow aloft sets up over the
region with a slight bias toward heights increasing as a broad ridge
builds over the intermountain west.  An H85 temperature plume of 15-
17C should advect over the region which is supportive of mid 80s.
Surface high pressure should also be off to the southeast of the
area, so southwestern return will aid in a dry atmosphere.  This
brings into question how much precipitation can develop with a weak
cold front that is pushed into the region overnight Saturday into
Sunday time frame as a weak wave rounds the Western ridge and
rides down the northwest flow into the region. However, most
guidance keeps best forcing northeast of the area.

Monday should be nice once again as 582 decimeter heights build
into the region. Temps probably kept in check though with upper
70s holding to around 80 due to a slight easterly component to the
surface breeze.

Tuesday into Wednesday, a mid level trough digs into the northern
Plains with a slight neutral to negative tilt with best forcing this
time over the upper and mid MS Valley region perhaps just slipping
into northeastern portions of the area.  Evolution and strength of
this system, as well as moisture return, presents a significant
challenge with previous intrusions and lack of open Gulf source.
Therefore, instability may also be lacking with this system.  Shear
is also progged to be fairly weak at this point.  Still keeping some
chance POPs but would be reasonable if subsequent model runs trend
POP chances down a bit.  Regardless, not expecting a pattern that is
anywhere near like the one that has been plaguing the area for the
last few days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 236 PM CDT Thu May 3 2018

Isolated to scattered thunderstorms are possible at the taf sites
over the next few hours capable of producing hail and gusty winds.
The threat should diminish in the evening. As a cold front moves
through the area tonight there is a slight chance for MVFR
ceilings especially at TOP/FOE otherwise VFR conditions expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Drake
AVIATION...Sanders
Hazardous weather outlook, May 3, 2:11 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
211 PM CDT Thu May 3 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-041915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
211 PM CDT Thu May 3 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of severe thunderstorms is possible across east
central and parts of northeast Kansas this afternoon. The most
likely timing would be from the mid afternoon to early evening
hours. Storms may be capable of large hail, damaging winds, heavy
rainfall and perhaps a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 3, 4:36 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
436 PM CDT THU MAY 3 2018

KSZ011-012-032200-
Brown-Nemaha-
436 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES UNTIL 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sabetha, moving northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sabetha, Fairview, Morrill, Reserve and Oneida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Kansas.

LAT...LON 3978 9581 3990 9599 4000 9590 4000 9553
TIME...MOT...LOC 2136Z 219DEG 57KT 3991 9584

BD
Special weather statement, May 3, 4:40 PM CDT, 1 hour 34 minutes before
Special Weather Statement...Corrected
National Weather Service Topeka KS
440 PM CDT THU MAY 3 2018

KSZ011-012-032200-
Brown-Nemaha-
440 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES UNTIL 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sabetha, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sabetha, Fairview, Morrill, Reserve and Oneida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Kansas.

LAT...LON 3978 9581 3990 9599 4000 9590 4000 9553
TIME...MOT...LOC 2136Z 219DEG 39KT 3991 9584

BD
Special weather statement, May 3, 5:02 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
502 PM CDT THU MAY 3 2018

KSZ022-023-032215-
Pottawatomie-Riley-
502 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY AND CENTRAL
POTTAWATOMIE COUNTIES UNTIL 515 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Tuttle Creek Lake, moving northeast at 60 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Manhattan, Westmoreland and Blaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Kansas.

LAT...LON 3917 9651 3929 9668 3954 9646 3940 9621
TIME...MOT...LOC 2202Z 222DEG 53KT 3929 9654

BD
Special weather statement, May 3, 5:15 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
515 PM CDT THU MAY 3 2018

KSZ035-037-032230-
Dickinson-Morris-
515 PM CDT THU MAY 3 2018

...Funnel clouds sighted in Dickinson and Morris Counties...

At 511 PM CDT, local law enforcement reported funnel clouds near the
Herrington area. Conditions remain favorable for the development of
funnels for the next several hours, however the threat for a
sustained tornado appears low at the current time. If a funnel is
spotted, please report it to the National Weather Service. If one
does touch down, a tornado warning may be issued.

Persons should remain alert and move to a place of safety if a
funnel cloud approaches the ground near your area.

Locations impacted include...
Herington, Hope, Woodbine and Latimer.

A severe thunderstorm watch remains in effect until 800 PM CDT for
east central Kansas.

LAT...LON 3863 9706 3872 9710 3886 9683 3868 9673
TIME...MOT...LOC 2211Z 241DEG 13KT 3870 9702

BD/Skow
Special weather statement, May 3, 5:21 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
521 PM CDT Thu May 3 2018

KSZ010-011-022-023-035>038-040000-
Marshall-Nemaha-Riley-Pottawatomie-Dickinson-Geary-Morris-
Wabaunsee-
Including the cities of Marysville, Blue Rapids, Frankfort,
Sabetha, Seneca, Manhattan, Wamego, St. Marys, Abilene,
Herington, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico
521 PM CDT Thu May 3 2018

...Funnel clouds possible this afternoon...

Multiple reports of short-lived funnel clouds have been received
along a line of thunderstorms stretching from Dickinson to
Marshall counties. Conditions remain favorable for the
development of funnels for the next several hours; however, the
threat for a sustained tornado appears low at the current time. If
a funnel is spotted, please report it to the National Weather
Service. If one does touch down, a tornado warning may be issued.

Persons should remain alert and move to a place of safety if a
funnel cloud approaches the ground near your area.

Locations impacted include...
Herington, Hope, Woodbine and Latimer.

A severe thunderstorm watch remains in effect until 800 PM CDT for
east central Kansas.

Skow/BD
Special weather statement, May 3, 5:56 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
556 PM CDT THU MAY 3 2018

KSZ022-023-032330-
Pottawatomie-Riley-
556 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RILEY AND CENTRAL
POTTAWATOMIE COUNTIES UNTIL 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Manhattan, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Manhattan, Westmoreland and St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Kansas.

LAT...LON 3914 9647 3924 9666 3950 9652 3939 9623
TIME...MOT...LOC 2255Z 211DEG 24KT 3926 9652

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:01 PM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee44 min
May 2, 7:06 PM CDTSevere Thunderstorm WarningTOPLyon, Morris39 min
May 2, 7:38 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage52 min
May 2, 7:47 PM CDTSpecial Weather StatementTOPJefferson13 min
May 2, 7:48 PM CDTTornado WarningTOPCoffey, Osage27 min
May 2, 7:56 PM CDTSevere Thunderstorm WarningTOPCoffey36 min
May 2, 8:12 PM CDTTornado WarningTOPAnderson, Coffey, Franklin, Osage33 min
May 2, 8:15 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey45 min
May 2, 8:31 PM CDTTornado WarningTOPAnderson, Franklin29 min
May 2, 8:40 PM CDTSevere Thunderstorm WarningTOPDouglas20 min
May 2, 9:20 PM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson, Marshall, Nemaha40 min
May 3, 5:45 AM CDTRiver Flood WarningTOPClay12 hr
May 3, 3:54 PM CDTSpecial Weather StatementTOPClay36 min
May 3, 4:29 PM CDTSpecial Weather StatementTOPRiley16 min
May 3, 4:35 PM CDTSpecial Weather StatementTOPMarshall25 min
May 3, 4:36 PM CDTSpecial Weather StatementTOPBrown24 min
May 3, 4:40 PM CDTSpecial Weather StatementTOPBrown20 min
May 3, 5:02 PM CDTSpecial Weather StatementTOPPottawatomie13 min
May 3, 5:15 PM CDTSpecial Weather StatementTOPMorris15 min
May 3, 5:56 PM CDTSpecial Weather StatementTOPPottawatomie34 min
May 3, 6:04 PM CDTAreal Flood AdvisoryTOPMarshall3 hr
May 3, 6:19 PM CDTSpecial Weather StatementTOPBrown26 min
May 3, 6:31 PM CDTSpecial Weather StatementTOPRiley14 min
May 3, 6:57 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.